Anonymous #1
#1
Report Thread starter 3 years ago
#1
Sorry need to vent. Need to be anonymous however and this seemed perfect.

I am a medical student on clinical placement years. I have epilepsy. It has been stable for past 2 years.

Today I found out that my GP switched my regular brand of meds to the generic one. I didn’t realise this but they were switched last month so I’ve been taking the new ones without knowing. Checked drugs today and noticed.

I’m absolutely fuming. AEDs are one of only a few classes where you CANNOT switch brand to generic. At least without talking to me first. Which they did not.

I could have had a seziure while driving, injuring myself and others. I could have had a seziure while on placement. I could have actually died (melodramatic sure, but I’ve been staying at hospital halls for the last placement so there was no one about if I did have one) or at least caused harm to myself and potentially affected my year at uni.

I’m so so cross. I actually can’t believe it. I’m going to ring him in the morning and demand explanation.
Final year friend has advised that I make a formal complaint about him. Messing with AEDs is not something that is done. We were taught that in 2nd year. Something I would expect a senior partner GP to know also.

Pointless but necessary to vent - seething here.
0
reply
Anonymous #2
#2
Report 3 years ago
#2
Surely you should report this to someone (imagine youre in an SJT haha) to make sure it doesnthappen again. Good luck
0
reply
Little Popcorns
Badges: 21
Rep:
?
#3
Report 3 years ago
#3
What’d you mean from AED to generic?
0
reply
ecolier
Badges: 22
Rep:
?
#4
Report 3 years ago
#4
(Original post by Little Popcorns)
What’d you mean from AED to generic?
Presumably something like switching from Tegretol® to Carbamazepine, or Epilim Chrono® to Sodium Valproate Prolonged Release.

(Original post by Anonymous)
...
Read this for more information, OP: https://www.gov.uk/drug-safety-updat...articular-drug and https://www.gov.uk/drug-safety-updat...urers-products

Bioequivalence and antiepileptic drugs
When a generic medicinal product is shown to be bioequivalent to the originator (reference) product, as defined by the relevant regulations and guidelines, it follows that the products can be considered to be clinically equivalent. However, concerns about switching between different manufacturers’ products of an oral antiepileptic drug (AED) have been raised by patients and prescribers. These include switching between branded originator and generic products, and between different generic products of a particular drug. The main reasons for these concerns are the narrow therapeutic index of some AEDs and the potentially serious consequences of therapeutic failure. Drug–drug interactions and the relatively low solubility or bioavailability (or both) of some AEDs are other important factors.

and also https://www.epilepsysociety.org.uk/d...s#.Wl_W2zfLiHs

Stopping or changing medication
If you are seizure-free and stop taking your anti-epileptic drugs (AEDs), there is a risk that your seizures will start again. If you, with your doctor, decide to stop taking (withdraw) your AEDs, your doctor is likely to advise you to stop driving while you are withdrawing, and for six months after you have stopped your AEDs. Although this is not ‘the law’ it is recommended by the DVLA. If you continue to drive and you have a seizure you will need to stop driving and tell the DVLA. If you go back onto the same medication at the same dose as you were on before, and are seizure-free and on this medication for six months, you can apply for a new licence. If you are changing from one medication to another, and your doctor feels it is likely to be as effective, you do not usually need to stop driving unless advised to do so by your doctor. However, if you have a seizure you will need to stop driving and tell the DVLA. If you go back onto the same medication at the same dose as you were on before, and are seizure-free and on this medication for six months, you can apply for a new licence.

But then I am sure you know this already. Your GP is not right to just change this and you have my full support.
1
reply
Anonymous #1
#5
Report Thread starter 3 years ago
#5
(Original post by Little Popcorns)
What’d you mean from AED to generic?
Like branded anti epileptics to the generic formula anti epileptics.

So instead of prescribing you nurofen (the brand) you could be prescribed ibuprofen (generic) and that would be fine.

But in AEDs they have a narrow therapeutic window and can also differ slightly in how they work/quality etc. between brand and generic which can have catastrophic effects for the patient. This is why they are only switched with the patients consent after being told all the risks. Usually once you are stable on a type you stick to it, and changing drugs can be just as bad for an epilepsy patient as stopping them suddenly
0
reply
Little Popcorns
Badges: 21
Rep:
?
#6
Report 3 years ago
#6
(Original post by Anonymous)
Like branded anti epileptics to the generic formula anti epileptics.

So instead of prescribing you nurofen (the brand) you could be prescribed ibuprofen (generic) and that would be fine.

But in AEDs they have a narrow therapeutic window and can also differ slightly in how they work/quality etc. between brand and generic which can have catastrophic effects for the patient. This is why they are only switched with the patients consent after being told all the risks. Usually once you are stable on a type you stick to it, and changing drugs can be just as bad for an epilepsy patient as stopping them suddenly
Oh okay so what brand were you on and why is the unbranded epileptic drug version so different?
0
reply
Little Popcorns
Badges: 21
Rep:
?
#7
Report 3 years ago
#7
Sorry on the app just seen that the q was answered already
0
reply
Little Popcorns
Badges: 21
Rep:
?
#8
Report 3 years ago
#8
Why might a doctor do that? Like what are the legitimate reasons for doing this switch with the patients consent?
0
reply
Etomidate
Badges: 15
Rep:
?
#9
Report 3 years ago
#9
Before you go blowing off the handle at your GP, be aware that many GP surgeries have pharmacists that essentially audit patient cases to fiddle prescribed brands/formulations as a cost-cutting measure. They may well be completely unaware that it happened.

But yes, agree this definitely should not have been done without your consent.
0
reply
belis
Badges: 17
Rep:
?
#10
Report 3 years ago
#10
I understand that NHS is under pressure to reduce costs. I have had my own bad experiences with it. Despite my protestations my inhalers were changed. I have ended up in ITU. Whatever amount was saved was completely lost on the account of that admission.

Even more annoying is asthma nurses lying through their teeth or having no bloody clue. They all full of assurance how the cheap generic is going to be 'exactly the same'. It is priceless to see their face when I point out that not only device is different, particle size is different but actually they are trying to give me a completely different steroid.

I think you are perfectly justified to complain. There needs to be some fact finding. It might have been the GP, other prescriber or even the pharmacist who got it wrong.
0
reply
Anonymous #1
#11
Report Thread starter 3 years ago
#11
Thought I would update you all with what has happened.

Rang the GP and managed to talk to him over the phone. Turns out the powers that be have decided that Levitrimicam is as effective and similar enough between generic and brand (keppra). That's fair enough for me, they all received an email detailing this. As I've been on generic for a month I agreed that its ok to stay on as tbh if anything was going to happen it would have happened when I changed. I did make it clear that I should have been told of this and it wasn't right to have not been contacted before it changed.
The other issue is that i was on a particular generic type over christmas but my latest pick up the generic type was a different type again.
So I have made sure that I am happy enough to stay on the generic form ONLY if it remains the same generic one as i did not want to be changing every other month as that is just asking for issues and brain function is not something to mess with lol.

So pharmacist is happy (well, he had no other choice tbh) to make sure it is the same generic type every time.

So a workable outcome, just wished I had been notified first. I'm going to be having nightmares for a while however of what could have happened. If it happens again or they cannot keep me on the same brand I probably will make a formal complaint, which I think is reasonable.
1
reply
X

Quick Reply

Attached files
Write a reply...
Reply
new posts
Back
to top
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise

If you haven't confirmed your firm and insurance choices yet, why is that?

I don't want to decide until I've received all my offers (1)
50%
I am waiting until the deadline in case anything in my life changes (1)
50%
I am waiting until the deadline in case something in the world changes (ie. pandemic-related) (0)
0%
I am waiting until I can see the unis in person (0)
0%
I still have more questions before I made my decision (0)
0%
No reason, just haven't entered it yet (0)
0%
Something else (let us know in the thread!) (0)
0%

Watched Threads

View All